Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 18, NWS Huntsville, AL

April 4, 2014Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 4, 2014, 4:34 AM CDT for Franklin County, Lawrence County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2014, 4:34 AM CDT (09:34 UTC)
Expired
Apr 4, 2014, 5:15 AM CDT
In force
41 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:52 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:19 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 4, 3:19 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 AM CDT FRI APR 4 2014

.DISCUSSION...
CONVECTION ACROSS ARKANSAS DURING THE EVENING/OVERNIGHT HRS HAS
CONGEALED INTO A MCS THAT IS JUST EAST OF MEMPHIS AND CONTINUES TO
PUSH EASTWARD RAPIDLY THIS MORNING AHEAD OF A STRONG COLD FRONT.
WHILE THE PARENT LOW IS SLIDING NORTHEAST OVER IOWA AND
ILLINOIS...THIS LINE IS TAPPING INTO A WARM AND MOIST AIRMASS FROM
THE GULF COAST. DEWPOINTS AHEAD OF THE LINE CONTINUE TO RISE INTO THE
LOWER/MID 60S WITH TEMPS IN THE UPPER 60S TO LOWER 70S. WITH THE LL
JET INCREASING ACROSS THE REGION...THIS SHOULD SUPPORT CONTINUED
EASTWARD PROGRESSION OF THE CONVECTION AND THE THREAT FOR SEVERE
WEATHER.

CURRENT TIMING OF THE LINE BRINGS IT INTO NW AL BY ABOUT 10Z...ACROSS
THE I-65 CORRIDOR CLOSER TO 12Z...AND INTO GEORGIA NEARING 14Z. THE
RECENT RUNS OF THE HRRR AGREE WELL WITH THIS TIMING...WITH JUST SOME
LINGERING LIGHT PRECIP LINGERING BEHIND THE MAIN LINE OF STORMS.
RIGHT NOW THE CORE OF THE LL JET SEEMS TO BE WELL LOCATED IN THE
VICINTY OF SOME OF THE BEST INSTABILITY...BUT OVER THE MORNING HRS
THE CORE OF THE JET SHOULD LIFT NORTHEAST WHILE THE HIGHEST CAPE
VALUES REMAIN CLOSER TO SOUTHERN MS (AT LEAST UNTIL AFTER SUNRISE).
THAT WOULD SUPPORT A DECREASE IN SVR POTENTIAL...BUT RAP GUIDANCE
ALSO POINTS TO A BETTER ALIGNMENT OF 0-3KM BULK SHEAR ACROSS THE
AXIS OF CONVECTION...WHICH COULD ENHANCE THE SVR WIND POTENTIAL AS IT
ENTERS N AL.

AFTER THE FRONT CLEARS THE AREA TODAY...IT WILL STALL OUT ALONG THE
GULF COAST. THE NEXT MID LVL TROF WILL SWING OUT OF THE DESERT SW AND
INITIATE SFC CYCLOGENESIS ALONG THE LINGERING BOUNDARY...TRACKING
FROM THE ARK-LA-MISS ON SUNDAY AFTN/EVENING TOWARD THE OHIO VALLEY BY
MONDAY EVENING. GUIDANCE HAS REMAINED FAIRLY CONSISTENT OVER THE PAST
DAY OR SO...BRINGING THE TRACK OF THE LOW ACROSS WESTERN TN AND
PUTTING THE TN VALLEY IN A REGION OF BROAD LIFT. WITH PLENTY OF
MOISTURE AVAILABLE FOR THIS SYSTEM TO TAP INTO...IT LOOKS LIKE WE ARE
IN FOR A GOOD ROUND OF RAIN OVERNIGHT SUNDAY INTO EARLY MONDAY.
WIDESPREAD RAINFALL TOTALS OF 1-2 INCHES WILL BE EXPECTED FROM THIS
PATTERN...WITH THE AXIS OF HEAVIEST RAINFALL CURRENTLY FROM ABOUT
JACKSON MS TO CHATTANOOGA TN. STRONG WINDS IN THE LOW TO MID LVLS
ALSO SUGGEST THERE IS THE POTENTIAL FOR SOME STRONG/SVR STORMS TO
DEVELOP...ALTHOUGH A WARM NOSE ARND 925MB MAY LEAD TO CONVECTION
BEING INITIALLY ELEVATED. ANY CONVECTION THAT DOES BECOME SFC BASED
WILL HAVE THE POTENTIAL TO DRAW DOWN QUITE STRONG WINDS...WITH A LL
JET WITH SPDS 30-50+ KTS DEPENDING ON MODEL OF CHOICE.
BASICALLY...WILL HAVE TO KEEP AN EYE ON THIS PERIOD FOR OUR NEXT
CHANCE OF ACTIVE WEATHER.

FOR THE MIDDLE OF THE WORK WEEK...COOLER AIR WILL BE DRAWN BACK
ACROSS THE REGION AS THE DEEP LONGWAVE ML TROF SLIDES EASTWARD.
UNSETTLED CONDITIONS WILL PERSIST UNTIL THE TROF PASSES BY...SO HAVE
KEPT LOW POPS (NO THUNDER) IN THE FCST FOR NOW. A SLIGHTLY MORE ZONAL
PATTERN WILL THEN ARRIVE FOR THE END OF THE WEEK AND ALLOW
TEMPERATURES TO MODERATE.

CCC

&&

.AVIATION...
/ISSUED 1229 AM CDT FRI APR 4 2014/
FOR 06Z TAFS...

VFR CONDITIONS ARE EXPECTED TO CONTINUE FOR THE NEXT 3-5 HOURS BEFORE
A LINE OF TSRA APPROACHES N AL/S MIDDLE TN. WINDS WILL OSCILLATE BTWN
8-12 KT GUSTING TO 15 KT FROM THE SOUTH BTWN 06-10Z THEN INCREASE TO
15 KT GUSTING TO 25 KT BTWN 10-14Z. A WIND DIRECTION CHANGE TO THE SW
TO W IS THEN EXPECTED BTWN 14-18Z. IFR CONDITIONS NEAR AND WITHIN
TSRA ACTIVITY IS LIKELY, AND HAVE ADDED VCTS ALONG WITH A TEMPO OF
TSRA BTWN 09-13Z. MVFR CIGS SHOULD THEN PREVAIL BTWN 13-19Z BEFORE
SCT CLOUDS RETURN AFTER 18-19Z AS THE COLD FRONT PASSES.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  42  64  45 /  80   0   0  20
SHOALS        70  41  64  44 /  80   0   0  20
VINEMONT      68  40  63  45 /  80   0   0  30
FAYETTEVILLE  67  39  61  42 /  80   0   0  10
ALBERTVILLE   70  41  64  45 /  80  10   0  30
FORT PAYNE    70  41  63  44 /  80  10   0  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 4, 3:55 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 AM CDT FRI APR 4 2014

ALZ001>010-016-TNZ076-096-097-041800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
355 AM CDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF STRONG TO SEVERE STORMS IS CURRENTLY TRACKING INTO
NORTHWEST ALABAMA AND WILL CROSS THE TENNESSEE VALLEY...EXITING
NORTHEAST ALABAMA AND OUR TENNESSEE COUNTIES LATE IN THE MORNING
HOURS. DAMAGING WINDS WILL BE THE PRIMARY THREAT. BUT BRIEF
TORNADOES...SMALL HAIL AND BRIEF HEAVY RAIN ARE ALSO POSSIBLE. A
TORNADO WATCH WILL REMAIN IN EFFECT FOR THE ENTIRE TENNESSEE VALLEY
THROUGH 10 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER STORM SYSTEM WILL AFFECT THE TENNESSEE VALLEY SUNDAY AND
SUNDAY NIGHT WITH THUNDERSTORMS CAPABLE OF STRONG WINDS AND HEAVY
RAIN. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE WITH THIS ROUND OF STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS REQUESTED THROUGH THE MORNING HOURS.

CCC

In the hours before

Special weather statement, Apr 4, 4:18 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 AM CDT FRI APR 4 2014

TNZ076-096-040945-
MOORE TN-LINCOLN TN-
418 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOORE AND NORTHERN
LINCOLN UNTIL 445 AM CDT...

AT 417 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PETERSBURG...OR 10 MILES NORTHWEST OF FAYETTEVILLE...MOVING NORTHEAST
AT 60 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...PETERSBURG...HOWELL...BOONSHILL...BELLEVILLE...MIMOSA...
CHESTNUT RIDGE...BOONEVILLE AND HARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3541 8625 3539 8628 3537 8628 3536 8626
      3535 8627 3513 8669 3526 8682 3525 8675
      3531 8668 3533 8660 3537 8659 3535 8654
      3536 8649 3533 8646 3532 8642 3535 8641
      3536 8633 3541 8629
TIME...MOT...LOC 0917Z 233DEG 51KT 3525 8670

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:13 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale47 min
Apr 4, 4:39 AM CDTSpecial Weather StatementHUNLauderdale, Limestone36 min
Apr 4, 5:00 AM CDTSpecial Weather StatementHUNLawrence45 min
Apr 4, 5:16 AM CDTSpecial Weather StatementHUNLawrence, Limestone, Morgan29 min
Apr 4, 5:26 AM CDTSpecial Weather StatementHUNCullman49 min
Apr 4, 5:47 AM CDTSpecial Weather StatementHUNJackson, Madison, Marshall43 min
Apr 4, 6:05 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall25 min
Apr 4, 6:21 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall24 min
Apr 4, 6:43 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson17 min
Apr 4, 7:02 AM CDTSpecial Weather StatementHUNDeKalb13 min
Apr 4, 4:18 AM CDTSpecial Weather StatementHUNLincoln27 min
Apr 4, 5:07 AM CDTSpecial Weather StatementHUNLincoln23 min
Apr 4, 5:30 AM CDTSpecial Weather StatementHUNFranklin, Lincoln, Moore45 min
Apr 4, 6:15 AM CDTSpecial Weather StatementHUNFranklin15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.